Call 0800 923 2079 any day, any time
On 9 February 2018, the European Medicines Agency published its recommendation that sodium valproate should not be used in pregnancy unless the woman has a form of epilepsy that is unresponsive to other anti-epileptic drugs.
By Katie Reid
In the UK, sodium valproate is licensed to treat epilepsy, bipolar disorder and is used “off-licence” as a preventative medication for migraine sufferers. It may also be known as valproic acid, Epilim (brand name), valproate semi sodium and Depakote (brand name).
In April 2017, as a precursor to the above recommendation, the NHS issued a safety alert recommending that all organisations providing NHS-funded care should identify and counsel all women of childbearing age currently taking the drug. A recent article published in the British Medical Journal went further and suggested that all patients who are pregnant and taking valproate should now be reviewed urgently by a specialist, ideally within 72 hours of identification.
The BMJ, in its article, is careful to state that “It has taken half a century since valproate was first introduced to understand the full extent of harm to unborn children”. However, campaigners from the Fetal Anti-Consultant Syndrome Association say young women of childbearing age should have been warned about the epilepsy drug as long ago as 1974. Evidence given to a public hearing of the European Medicines Agency on valproate suggests that the failure to warn women of the dangers is likely to represent a disturbing legacy of medicine’s paternalistic past.
Catherine Cox of the Fetal Anti-Consultant Syndrome Association has provided evidence to the European Medicines Agency that there was a “deliberate decision not to publish [the risks of sodium valproate to the unborn child]”, drawing attention to documents from 1973 discussing the risks and concluding that warning patients may result in undue anxiety. It was resolved that health professionals were to be warned that sodium valproate has been “shown to be teratogenic in animals, meaning it could harm the human foetus.” The Committee on Safety of Medicines, stated in 1973 that the warning should “not (go) on the package inserts, so that there would be no danger of patients themselves seeing it”.
The consequences of treatment with valproate upon the unborn child can be very severe. The BMJ article referenced above states that “there is consistent evidence that valproate exposure is a major risk to the intrauterine development of children. About 11% of exposed children are born with congenital malformations…… Anomalies can be severe and affect several organ systems…..exposed children have been reported to be intellectually less able, seven times more likely to have developmental delay, and three [to] five times more likely to have autism spectrum disorder or autism….it has been estimated that 30-40% of exposed preschool children may be affected.” Valproate exposure can also cause Neural Tube Defects like spina bifida and therefore is likely to pose a risk potentially before the women herself knows that she is pregnant.
The Epilepsy Society has welcomed a move by The Medicines and Healthcare Products Regulatory Agency (MHRA) to alert healthcare professionals to the risks of prescribing the drug. However, there are widespread concerns that the warnings are not reaching the patients themselves. Following the guidance issued in 2017 and the recent article in the BMJ, medical professionals will have little excuse for failing to identify potentially affected patients.
Medicine and medical law in recent years is trying desperately to step out the shadow of its past, with a growing body of case law supporting the ‘doctrine of the sovereignty of the body’ and the patient’s right to choose the level of risk to which they wish to expose themselves.
It is hoped that cases such as this will be a diminishing legacy of medicine’s paternalistic past, enabling us to understand how much things have changed, and what still needs to.